Tornadoes · United States · Pennsylvania · 2011

EF0 tornado, Inez to Ladona, Pennsylvania, April 27, 2011

From Inez to Ladona, this EF0 tornado ran 1.9 miles across Potter County on April 27, 2011, touching down at 6:26 PM EDT and reaching 25 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2011
Touchdown
6:26 PM EDT (22:26 UTC)
Lifted
6:28 PM EDT (22:28 UTC)
On the ground
2 minutes
Path length
1.9 miles (3.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Potter County
Touchdown point
41.721, -77.987
Lift-off point
41.744, -77.969
Record number
1104271626-01

What the Weather Service recorded

A total of six tornadoes were confirmed over from the early evening on the 27th through the early morning hours of the 28th. This was the most significant tornado outbreak in central Pennsylvania since 2005. The last event with 6 confirmed tornadoes was September 2004 with Hurricane Ivan. The large scale weather pattern that contributed to this outbreak featured a fast-moving upper level impulse and attendant surface low pressure system that moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization. Moderate instability combined with strong vertical wind shear profiles promoted a convective environment favorable for organized thunderstorms with supercells and bowing line segments. Although large hail and damaging winds were the main threats, sufficient low-level wind shear was present to support isolated tornadoes. A tornado watch was issued around 1500 EDT on 27 April 2011. The tornado threat continued through the evening and into the overnight and early morning hours on 28 April 2011. By this time, thunderstorms had evolved into largely north-south oriented clusters or broken lines with embedded supercell structures. The storms finally exited the region by mid-morning on 28 April 2011.

A brief EF0 tornado skipped across southwest Potter County during the evening hours of 27 April 2011. Field surveys conducted by the National Weather Service in State College and Potter County Emergency Management officials revealed that damage caused by the tornado was minimal, only knocking down scattered to isolated trees along a two mile path. The path of the tornado was through a heavily wooded and desolate area. Confirmation of the tornado was made primarily through eyewitness accounts and photographic evidence, which was provided by county Emergency Management officials. Due to the lack of a well-defined damage path and limited photographic evidence, the tornado appears to have touched down briefly in several locations with sporadic tree damage in several locations along the path. The damage observed was consistent with maximum winds of 65 mph or the very low-end of the EF0 range scale.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:52 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 27, 3:52 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT WED APR 27 2011

.SYNOPSIS...
DEEP...MOIST SOUTHERLY FLOW WILL PERSIST AHEAD OF A COLD
FRONT...THAT WILL PUSH EAST THROUGH MUCH OF THE REGION BY LATE
THURSDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED...SOME CONTAINING EXCESSIVE RAINFALL. WINDY...COOLER...AND
DRIER AIR WILL ARRIVE AFTER THE FRONT PASSES ON THURSDAY AND WILL
LAST INTO FRIDAY. SATURDAY THROUGH SUNDAY MORNING WILL BE CLEAR TO
PARTLY CLOUDY AND DRY WITH SEASONABLE DAYTIME TEMPS. A SLOW MOVING
FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY
BECOME STATIONARY BY MONDAY NIGHT. THIS FRONT WILL LINGER WITH
CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BKN STRATO CU...BASED MAINLY BETWEEN 3.5 AND 4.5 KFT AGL...COVERED
THE ENTIRE CWA AT 1830Z. ML CAPE ARE INCREASINGLY TWD 1000 J/KG ATTM
ACROSS THE NRN AND WRN MTNS /AND 1000-1500 JOULES ACROSS THE SUSQ
VALLEY/...AND THE DEEPENING VERTICAL MIXING IS TRANSPORTING
SOUTHERLY WIND GUSTS OF 20-25 KTS TO THE SFC.

SLIGHT STREAMLINE DIVERGENCE IN THE 850-700 MB LAYER /AND SOME
MODERATION TO THE MID LEVEL...850-500 MB LAPSE RATES/ HAS HELPED TO
MINIMIZE DEEP CONVECTION SO FAR...AND THIS WILL CONTINUE FOR THE
NEXT FEW HOURS FROM KUNV AND POINTS NE.

PRECIP CHCS WILL STEADILY RAMP UP THIS EVENING AND TONIGHT AS A AXIS
OF ANOMALOUSLY HIGH PWAT AIR OF 1.5 TO 2 INCHES SLIDES GRADUALLY
EAST ACROSS THE REGION.

HPCS MDT RISK OF EXCESSIVE RAIN EXCEEDING THE RELATIVELY LOW...1-3
HOUR FLASH FLOOD GUIDANCE VALUES COVERS ALL BUT THE LOWER SUSQ
REGION OF OUR CWA THROUGH TOMORROW MORNING.

BEST SUPPORT FOR ROTATING SVR TSRA LATER TODAY AND EARLY TONIGHT
APPEARS TO BE ACROSS THE SERN HALF OF THE CWA...WHERE 0-1KM EHI
VALUES WILL BE HOLDING...OR RAMPING BACK UP IN THE RANGE OF
2-3M2/S2. THE NW MTNS WILL SEE INCREASING LAYERED CLOUDS...LIKELY
HAMPERING SIGNIFICANT DESTABILIZATION FOR THE NEXT SEVERAL HOURS.

JUST GOT OFF THE LAND-LINE WITH SPC...AND A TORNADO WATCH IS BEING
ISSUED FOR THE ENTIRE CWA THROUGH 02Z THURSDAY.

SVR CONVECTION WILL BE EVOLVING TO MORE OF A TRAINING TSRA/HVY
RAIN EVENT OVERNIGHT. LOCALIZED 2 INCH PLUS AMOUNTS ARE LIKELY BY
12Z THU...WHILE WIDESPREAD RAINFALL OF 0.75 TO 1.5 INCHES WILL
OCCUR. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE SERN PORTION OF
THE CWA THIS EVENING THROUGH 12Z THURSDAY. EVENING OR MID SHIFT MAY
DECIDE TO EXPAND THIS WATCH SE IF CONDITIONS WARRANT.

MIN TEMPS OVERNIGHT WILL BE NEARLY MID-SUMMERLIKE...MAINLY IN THE
LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
POTENT...988 MB LOW WILL RACE NE ACROSS WRN LAKE ERIE...AND THE
SWRN PENINSULA OF ONTARIO LATE TONIGHT AND EARLY THURSDAY...PUSHING
A COLD FRONT THROUGH CENTRAL PENN DURING THE MID TO LATE MORNING
HOURS. STRONG...LLVL PRESSURE GRADIENT IN THE WAKE OF THIS LOW WILL
LIKELY HELP TO GENERATE STRONG WSW WINDS ACROSS THE LAUREL HIGHLANDS
AND NW PLATEAU BEGINNING 11-13Z THURSDAY. WIND GUSTS OF 40 KTS
POSSIBLE.

SLIGHT RISK OF SVR TSRA THURSDAY WILL BE LIMITED TO THE SUSQ VALLEY
AND SERN PENN...WHILE BKN-OVC STRATO CU WITH MAINLY ISOLATED TO SCTD
-SHRA WILL OCCUR FROM LATE MORNING ON ACROSS CENTRAL AND WRN
PORTIONS OF THE CWA.

TEMPS WILL BE NEARLY STEADY IN THE WAKE OF THE FRONT ACROSS THE NW
HALF OF THE CWA...WHILE MAXS IN THE SUSQ VALLEY WILL BE IN THE LOWER
70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING
WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS.  LATE
SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS
SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH
LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN
BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE
SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF
NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST
THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL.
HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL
AND SLIGHTLY BELOW NORMAL TEMPS.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD VFR FLYING CONDITIONS...WITH SCT-BKN HIGH-BASED STRATO
CU WERE SPREAD ACROSS THE ENTIRE FCST AREA AT 1930Z.

SHOWERS AND STORMS WILL FIRST TO BEGIN ACROSS NWRN PENN...AS THEY
ADVECT QUICKLY TO THE NE FROM THE OHIO/PA BORDER. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE CENTRAL AND EASTERN PORTION OF PENN THIS EVENING.

VFR WILL PREDOMINATE...THOUGH AREAS OF IFR CIGS AND VSBYS WILL
ACCOMPANY THE TSRA. LLWS WILL BE A BIG TICKET ITEM AFFECTING
TAKEOFF AND FAP OVERNIGHT BEGINNING GENERALLY BETWEEN 03-06Z. LLWS
WILL END WITH THE PASSAGE OF THE CFRONT THURSDAY MORNING OVER
CENTRAL AND WRN PENN...BUT WILL PERSIST THROUGH 15Z IN THE KMDT TO
KLNS AREAS.

WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND POSS STRONG/GUSTY
WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND
WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY
THURS...ESP ACROSS THE HIGHER TERRAIN FROM KJST TO KBFD...WHERE
THE COOLER/MOIST UPSLOPE FLOW INTO THE MTNS WILL FORM MVFR TO IFR
BKN-OVC CLOUDS.

OUTLOOK...
THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR.
SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE
AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION.
SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT
APPROACHES.
MON...VFR.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY THROUGH TONIGHT ACROSS
ALL BUT THE FAR SE COUNTIES OF THE CWA.

HEAVY RAIN IS AGAIN LIKELY BEGINNING LATE THIS AFTN ACROSS THE NW
MTNS...AND ELSEWHERE THIS EVENING THROUGH THE OVERNIGHT HOURS AS A
HIGH PWAT AXIS OF 1.5-2 INCHES SHIFTS GRADUALLY EAST ACROSS PENN.

LOCALIZED RAINFALL OF 1-2 INCHES IN A ONE TO TWO HOUR PERIOD WILL
OCCUR. &&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ006-011-012-017>019-024>028-033>037-041-042-045-
046-049>053-056.

FLASH FLOOD WATCH FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR PAZ004-005-010.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...KREKELER
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Apr 27, 3:17 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED APR 27 2011

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056-
281930-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-063>066-281930-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-281930-
WARREN-MCKEAN-ELK-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 4:42 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED APR 27 2011

PAZ010-011-017-272130-
CAMERON PA-CLEARFIELD PA-ELK PA-
442 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...EASTERN ELK
AND NORTHWESTERN CLEARFIELD COUNTIES...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUTVILLE...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TREASURE LAKE AROUND 450 PM...PENFIELD AROUND
500 PM...FORCE AROUND 510 PM...ST. MARYS AROUND 520 PM AND EMPORIUM
AROUND 530 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 113.

LAT...LON 4144 7799 4092 7872 4095 7881 4113 7881
      4121 7876 4121 7872 4122 7872 4123 7873
      4123 7874 4158 7849

FORECASTER: KREKELER
Special weather statement, Apr 27, 4:49 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED APR 27 2011

PAZ004-005-010-272130-
ELK PA-MCKEAN PA-WARREN PA-
449 PM EDT WED APR 27 2011

...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN AND
WARREN COUNTIES AT 442 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.

LAT...LON 4200 7821 4130 7856 4144 7907 4146 7906
      4145 7897 4162 7897 4163 7962 4200 7961

FORECASTER: GARTNER/KOZAR
Local storm report, Apr 27, 5:31 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            TREES AND WIRES DOWN IN THE CITY

&&

EVENT NUMBER CTP1100045

LA CORTE
Special weather statement, Apr 27, 5:43 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT WED APR 27 2011

PAZ026>028-034>036-056-272230-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
543 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...FULTON...
NORTHWESTERN FRANKLIN...SOUTHEASTERN HUNTINGDON...SOUTHWESTERN
JUNIATA...SOUTHWESTERN MIFFLIN AND SOUTHWESTERN PERRY COUNTIES...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL SPRINGS...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SALUVIA AROUND 550 PM...WATERFALL AROUND 600
PM...THREE SPRINGS AROUND 610 PM...ORBISONIA AROUND 620 PM AND NEWTON
HAMILTON AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 201...I-70 BETWEEN
MILE MARKERS 147 AND 154.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 30...ROUTE 522.

LAT...LON 3981 7806 3995 7835 4049 7787 4025 7748
      4022 7753 4022 7757 4019 7761 4020 7761
      4019 7762 4015 7761

FORECASTER: KREKELER
Local storm report, Apr 27, 5:46 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            SHED DAMAGED AND TREE DOWN ON QUARRY AVE

&&

EVENT NUMBER CTP1100046

LA CORTE
Local storm report, Apr 27, 5:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            SHED DAMAGED AND TREE DOWN ON QUARRY AVE. PUBLIC
            REPORTED A FUNNEL CLOUD

&&

CORRECTED REMARKS

EVENT NUMBER CTP1100046

LA CORTE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

10.4 hours before the tornado, 146 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 27 joules per kilogram, CIN -127, lifted condensation level 987 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-127 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

1.6 hours after it, 146 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74051, lifted condensation level 999 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 107 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74051 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Wellsville Municipal (ELZ), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 90 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.